Texas, 2014

Hail in Texas, April 21, 2014

April 21, 2014 · NWS EWX · 17 events in 4 counties and zones

A short wave trough moved through the long wave pattern and interacted with a prefrontal trough at the surface to produce thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A short wave trough moved through the long wave pattern and interacted with a prefrontal trough at the surface to produce thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 21, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 21, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT MON APR 21 2014

...SEVERE THUNDERSTORM WATCH TIL 10 PM THIS EVENING HILL
COUNTRY...

.SHORT TERM (TODAY THROUGH TUESDAY)...
CLEARING WITH TEMPERATURES IN THE LOWER TO MID 80S AT THE TAIL END OF
THE PRE-FRONTAL TROUGH/DRY-LINE HAS ALLOWED STORMS TO DEVELOP ATOP
OF SERRANIAS DEL BURRO THIS AFTERNOON. MORE STORMS WILL FORM THIS
AFTERNOON AND EVENING ALONG THE BOUNDARY AS IT PUSHES TO THE
SOUTHEAST. STILL THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP ACROSS THE HILL COUNTRY AND EDWARDS
PLATEAU LATER THIS AFTERNOON AND EVENING OR FROM 3 PM TO ABOUT 10 PM
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10
PM THIS EVENING FOR AREAS ALONG AND NORTHEAST OF A MOUNTAIN HOME
TO SAN MARCOS TO TAYLOR LINE. SOME LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND EAST OF HIGHWAY 183
LATER TONIGHT/OVERNIGHT...BUT THESE STORMS WILL BE BELOW SEVERITY
CRITERIA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS
FOR THIS EVENT. STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM FEW
HUNDREDTHS OF AN INCH TO LESS THAN ONE QUARTER INCH. HOWEVER...ONE
HALF TO AN INCH OF RAINFALL ACCUMULATION IS POSSIBLE WITH
STRONGEST STORMS.

LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE 60S ACROSS THE HILL
COUNTRY TO MID 60S ACROSS THE SOUTHERN RIO GRANDE PLAINS.
FOR TUESDAY...EXPECT PARTLY CLOUDY TO MOSTLY SUNNY SKIES WITH
HIGHS IN THE LOWER 80S AND IN THE LOWER 90S ACROSS THE RIO GRANDE VALLEY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE ROCKIES AND SOUTHERN
PLAINS WEDNESDAY NIGHT INTO THURSDAY FOR ANOTHER CHANCE FOR RAIN
...ESPECIALLY OVER THE WESTERN HALF OF SOUTH CENTRAL TEXAS. UPPER
LEVEL FLOW BECOME ZONAL FOR THE LATTER PART OF THE WEEK WITH SURFACE
SOUTHERLY FLOW AND TEMPERATURES WARMING INTO THE LOWER 90S OUT
WEST AND UPPER 80S MAINLY ALONG AND EAST OF HIGHWAY 281.
ANOTHER UPPER LEVEL SYSTEM IS EXPECTED FOR THE WEEKEND AND
POSSIBLY INTO MONDAY OF NEXT WEEK FOR YET ANOTHER CHANCE FOR RAIN
ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  63  86  66 /  30  -   -   -   20
AUSTIN BERGSTROM INTL AIRPORT  64  85  62  86  66 /  30  -   -   -   20
NEW BRAUNFELS MUNI AIRPORT     64  86  63  86  66 /  30  -   -   -   20
BURNET MUNI AIRPORT            64  83  62  85  65 /  40  -   -   -   20
DEL RIO INTL AIRPORT           69  88  70  90  69 /  30  -   -   20  20
GEORGETOWN MUNI AIRPORT        65  83  62  84  66 /  40  -   -   -   20
HONDO MUNI AIRPORT             67  90  67  90  69 /  20  -   -   -   20
SAN MARCOS MUNI AIRPORT        63  86  62  86  66 /  30  -   -   -   20
LA GRANGE - FAYETTE REGIONAL   65  85  64  86  67 /  20  10  -   10  10
SAN ANTONIO INTL AIRPORT       66  88  65  87  68 /  20  -   -   -   20
STINSON MUNI AIRPORT           66  89  65  90  68 /  20  -   -   -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 21, 11:43 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 PM CDT MON APR 21 2014

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1243 PM CDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY ALONG AND NORTH OF A LINE FROM ROCKSPRINGS TO
NEW BRAUNFELS TO LULING TO GIDDINGS. THE MAIN THREAT IS DAMAGING
WINDS AND LARGE HAIL. THE THREAT TIME IS FROM 4 PM TO 9 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ALONG THE RIO GRANDE
PLAINS AND EDWARDS PLATEAU DUE TO LOW HUMIDITIES AND GUSTY WINDS
THURSDAY AND AGAIN ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 21, 2:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT MON APR 21 2014

TXZ171-212100-
LLANO-
326 PM CDT MON APR 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR LLANO COUNTY UNTIL 400 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
CASTELL TO LLANO...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LLANO...
  LONE GROVE...
  STOLZ...
  GAINESVILLE...
  CASTELL...
  OXFORD...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3093 9856 3058 9847 3059 9897 3091 9897
      3093 9896
TIME...MOT...LOC 2026Z 309DEG 10KT 3086 9897 3078 9864
Local storm report, Apr 21, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             2 N LLANO               30.78N  98.67W
04/21/2014  M0.25 INCH       LLANO              TX   PUBLIC

            PEA SIZED HAIL AT LLANO AIRPORT

&&

EVENT NUMBER EWX1400340

CVP

The radar

The Ft Hood radar (KGRK), 123 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Llano

When
April 21, 3:00 PM CST
Where
Llano County, Llano
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.750, -98.670

Hail, Llano

When
April 21, 3:05 PM CST
Where
Llano County, 0.59 mi W of Llano
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.750, -98.680

Hail, Llano

When
April 21, 3:07 PM CST
Where
Llano County, 0.69 mi S of Llano Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.770, -98.670

Hail, Llano

When
April 21, 3:25 PM CST
Where
Llano County, 2.07 mi S of Llano
Measured
1.25 in hail
Reported by
Public
Coordinates
30.720, -98.670

Hail, Llano

When
April 21, 3:26 PM CST
Where
Llano County, 0.69 mi S of Llano
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.740, -98.670

Hail, Llano

When
April 21, 4:13 PM CST
Where
Llano County, 2.26 mi NE of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
30.620, -98.670

Hail, Llano

When
April 21, 4:50 PM CST
Where
Llano County, 1.91 mi WNW of Oxford
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
30.610, -98.730

A thunderstorm produced hail ranging from one half to 1.5 inches.

Hail, Llano

When
April 21, 5:02 PM CST
Where
Llano County, 8.81 mi SSE of Castell
Measured
2 in hail
Reported by
COOP Observer
Coordinates
30.580, -98.900

Hail, Llano

When
April 21, 5:09 PM CST
Where
Llano County, 3.29 mi SSE of Oxford
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
30.560, -98.670

Hail, Gillespie

When
April 21, 5:38 PM CST
Where
Gillespie County, 3.28 mi WSW of Eckert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.400, -98.780

Hail, Gillespie

When
April 21, 5:43 PM CST
Where
Gillespie County, Willow City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.400, -98.700

A thunderstorm produced hail ranging from pea to quarter size which covered the ground in Willow City.

Hail, Gillespie

When
April 21, 5:46 PM CST
Where
Gillespie County, 2.26 mi SW of Willow City
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.380, -98.730

Hail, Gillespie

When
April 21, 6:03 PM CST
Where
Gillespie County, 8.45 mi W of Eckert
Measured
1 in hail
Reported by
Public
Coordinates
30.440, -98.870

Hail, Gillespie

When
April 21, 6:10 PM CST
Where
Gillespie County, 1.38 mi N of Stonewall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.270, -98.670

Hail, Gillespie

When
April 21, 7:22 PM CST
Where
Gillespie County, 1.38 mi ESE of Harper
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.290, -99.230

Hail, Kendall

When
April 21, 7:38 PM CST
Where
Kendall County, 2.26 mi SE of Bankersmith
Measured
1 in hail
Reported by
Public
Coordinates
30.110, -98.790

Hail, Kerr

When
April 21, 8:40 PM CST
Where
Kerr County, 6.47 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.260, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509220, 509221, 509222, 509223, 509224, 509225, 509226, 509227, 509228, 509229, 509230, 509231, 509232, 509233, 509234, 509235, 509236.